Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Grand Forks, ND

July 15, 2011Cass County, Traill County, North Dakota; Clay County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 5:00 AM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2011, 5:00 AM CDT (10:00 UTC)
Expired
Jul 15, 2011, 5:43 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:00 AM CDTTSTM WND DMG3 Nnw Horace, NDSEVERAL 3 TO 5 INCH TREE BRANCHES WERE BROKEN DOWN IN A A SHELTER BELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:56 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4277 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KFGF 151000
SVRFGF
MNC027-107-NDC017-097-151100-
/O.NEW.KFGF.SV.W.0066.110715T1000Z-110715T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST MINNESOTA...
  WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF HALSTAD TO 4
  MILES SOUTH OF HORACE...MOVING TO THE SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARGO...PERLEY AND HENDRUM AROUND 505 AM CDT.
  MOORHEAD...LOCKHART AND KRAGNES AROUND 510 AM CDT.
  DILWORTH AND RUSTAD AROUND 515 AM CDT.
  SABIN AND HADLER AROUND 520 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE GEORGETOWN...COMSTOCK...ADA...GLYNDON...BORUP AND FELTON.

FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 49 AND 70...
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
NORTH DAKOTA MILE MARKER 349 AND MINNESOTA MILE MARKER 27...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702
TIME...MOT...LOC 1000Z 307DEG 28KT 4732 9686 4667 9686
WIND...HAIL 70MPH 1.00IN

$$

GUST
2 follow-up statements
095 
WWUS53 KFGF 151024
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 AM CDT FRI JUL 15 2011

MNC027-107-NDC017-097-151100-
/O.CON.KFGF.SV.W.0066.000000T0000Z-110715T1100Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-
524 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY AND
WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN
TRAILL AND EASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 600
AM CDT...

AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF HENDRUM TO 2
MILES NORTHEAST OF WOLVERTON...MOVING TO THE SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GLYNDON AROUND 530 AM CDT.
  BORUP...BAKER AND AVERILL AROUND 535 AM CDT.
  FELTON AND DOWNER AROUND 540 AM CDT.
  BARNESVILLE AND MUSKODA AROUND 550 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE HAWLEY.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 7 AND MINNESOTA MILE MARKER 26...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702
TIME...MOT...LOC 1024Z 307DEG 28KT 4721 9664 4656 9664

$$

GUST
269 
WWUS53 KFGF 151043
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 AM CDT FRI JUL 15 2011

MNC027-107-NDC017-097-151053-
/O.CAN.KFGF.SV.W.0066.000000T0000Z-110715T1100Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-
543 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND EASTERN
CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM CDT.

LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702
TIME...MOT...LOC 1043Z 307DEG 28KT 4712 9647 4647 9647

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 15, 3:39 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011

.DISCUSSION...

THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.

&&

.AVIATION...

IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.

MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR MNZ001>009-013>017-022>024-027>032-040.

&&

ROGERS
Hazardous weather outlook, Jul 15, 4:25 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
425 AM CDT FRI JUL 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
425 AM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME
STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...
STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE
MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A
BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY
AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH THE DAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE
DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA.

TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS ARE APPRECIATED.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:11 AM CDTSevere Thunderstorm WarningFGFGriggs64 min
Jul 15, 2:41 AM CDTSevere Thunderstorm WarningFGFBarnes64 min
Jul 15, 3:25 AM CDTTornado WarningFGFBarnes50 min
Jul 15, 3:53 AM CDTSevere Thunderstorm WarningFGFRansom, Richland52 min
Jul 15, 4:03 AM CDTExcessive Heat WatchFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more24 hr
Jul 15, 4:04 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jul 15, 4:18 AM CDTTornado WarningFGFRansom, Richland42 min
Jul 15, 4:50 AM CDTSevere Thunderstorm WarningFGFRichland55 min
Jul 15, 5:11 AM CDTAreal Flood AdvisoryFGFBarnes9 hr
Jul 15, 5:12 AM CDTTornado WarningFGFRichland39 min
Jul 15, 5:47 AM CDTSevere Thunderstorm WarningFGFRichland58 min
Jul 15, 3:15 PM CDTExcessive Heat WarningFGFBarnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more5 days
Jul 15, 6:48 AM CDTSevere Thunderstorm WarningFGFGrant42 min
Jul 15, 6:59 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin8 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.